advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Oslo, Norway:

My husband, aged 28, was diagnosed type 1 8 years ago, and is on an "intensive insulin therapy" (very usual in our country) with 10-18 units of Actrapid (Novo) before each meal and between 20 and 38 (summer/winter adjustment) units of Insulatard (Novo) at bedtime. Over the past 2 1/2 years, he has experienced approximately 10 episodes of severe hypoglycemia (night/early morning), with seizures and ER/glucagon treatment. Now he's considering substituting his "Regular" with Humalog. Is there any evidence that such a change could reduce the risk (and frequence!) of these severe reactions? Is there any research done on possible adverse effects on the brain from frequent insulin shocks in adults?

Answer:

While Humalog is claimed to cause less hypoglycaemia than regular when used in a basal bolus regimen such as your husband uses, this is daytime, postprandial hypos. I am not aware of any evidence that it will affect the incidence of hypos during in the early morning. The latter is more likely to be related to the evening dose of isophane insulin (Insulatard) and to the bedtime snack/evening activity. I suggest a chat with your diabetes team about adjusting the isophane according to activity in the evening - prolonged, moderate intensity exercise such as jogging, skiing, etc., is more likely to be followed by late hypoglycaemia.

Frequent, profound hypoglycaemia is to be avoided -- each episode carries a small risk of acute brain damage but more worrying is the potential for long term subtle effects on cognitive function. No deficits were apparent in the intensive group in the DCCT but nonetheless everything possible should be done to avoid repeated severe hypos.

KJR

Original posting 16 Nov 1998
Posted to Hypoglycemia and Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.